Calpol is a very popular painkiller and the one that most mums reach for when their baby is in pain or unwell. This bright pink liquid is seen as the ideal answer to a range of childhood illnesses such as coughs, colds and fever, not to mention teething and ensures peace of mind.

Parents talk about Calpol in the singular but there are several products which are aimed at children from birth to 6 years. These include teething gel, nasal spray and cough medicines.

Their teething gel is designed to ease the pain of teething caused by sore gums. This gel is rubbed onto baby’s gums which not only eases the pain but acts as an antiseptic as well which reduces the risk of an infection.

These products contain paracetamol and ibuprofen.

Nurofen is another popular pain reliever which helps ease the discomfort caused by aches and pains, colds, flu and migraine. It comes in a variety of forms which include tablets, capsules, heat patches and a gel.

There is a version specifically aimed at children which is designed to ease the pain caused by common ailments such as colds, fever, sore throats and teething. Nurofen is effective at easing the pain of sore gums caused by new teeth breaking their way through.

Plus it comes in two flavours and is easy to digest which is a bonus for parents.

Nurofen also contain ibuprofen.

There have been concerns raised about Calpol as its easy availability and appealing pink colour mean that some parents have become blasé about it. Some parents have become over enthusiastic about this product and have given large amounts to their children without stopping to consider the risks of doing so.

Calpol is a medicine like any other which needs to be treated with respect. It contains paracetamol which is an effective painkiller but overuse of this may lead to health problems later on such as asthma.

Calpol and Nurofen for Children are both very effective at easing the pain caused by teething but remember to follow the instructions given.